Kansas, 2023

Flash Flood in Kansas, May 29, 2023

May 29, 2023 · NWS DDC · 1 event in 1 county or zone

Flooding was reported in Barber county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Flooding was reported in Barber county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 4:13 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 29, 4:13 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
513 AM CDT Mon May 29 2023

...Updated Aviation...

.SHORT TERM...(Today through Tuesday)
Issued at 118 AM CDT Mon May 29 2023

06Z observations show a decaying MCS in the Texas and Oklahoma
panhandles with an upper level short wave in association with the
storms. This wave has led to some lift and elevated storms have
developed in the vicinity of Coldwater and Medicine Lodge.
Elsewhere another dying band of showers is located just south of
the I-70 corridor in northwest and north central Kansas and the
associated storms should be wrapping up in another hour or two.

For today another low confidence day about storm chances across
southwest Kansas with various CAM outputs varying greatly. The
setup should be some morning clouds across the eastern portions of
the CWA gradually eroding through the early afternoon. We should
have more insolation through the day which should help us to warm
into the mid 80s. An upper level ridge will be situated across New
Mexico and the 500 mb flow should be coming in from the northwest.
By late afternoon a vort maxima should lead to thunderstorm
development in northeast Colorado into northwest Kansas. The
various short term model outputs vary on the direction and
duration of this MCS cluster and vort max as the HRRR and ARW are
more aggressive in taking a southwest dive and keeping the complex
going through the evening hours...while the NAM, RAP, and FV3 keep
the storms in northwest Kansas with a more east to northeast
movement. All that is to say I did include some POPs along our
northwest zones for tonight but kept them around 20-30% as for the
uncertainty in the progression of the storms. CAPE and shear
values would favor the current marginal risk from the SPC in
northwest Kansas as values in our area are generally around 1000
J/kg CAPE and up to 30 kts 0-6 KM shear. Should the storms move
more to the southeast we could have a brief window of severe
tonight between 6-9 pm.

For tonight any storm development should subside and with clearing
skies lows should fall into the 50s and 60s.

Tuesday should be a similar setup during the day as we should have
plenty of sun throughout the morning and afternoon to help heat us
into the upper 80s. By late afternoon the slow moving ridge to our
south should be setup in the Texas panhandle and a 500-700 mb vort
max will ride over the ridge by late afternoon helping to spark
two areas of storms. One will be in northeast Colorado and the
other in the southeast parts. With the upper level flow being more
southwest we should see better confidence of the southern portions
of the storms moving into far southwest Kansas by the evening and
with decent instability of 2000 J/kg of CAPE and 0-6 km bulk
shear values at 35-40 kts a better setup of strong to severe
storms is possible.

.LONG TERM...(Tuesday night through Sunday)
Issued at 252 AM CDT Mon May 29 2023

Key messaging in the long term will be the continued active
weather pattern through next weekend with chances of heavy
rainfall and severe weather especially towards the end of the
workweek.

Medium term ensembles and deterministic models are showing
southwest flow in the upper levels with an upper low entering the
Pacific coast by Wednesday. Ahead of the upper level low we
should see difulent flow aloft and another vort maxima coming out
of the southwest by the late afternoon into the evening. Model
outputs are showing quite a bit of rainfall in western Kansas with
this complex of storms as Euro and GFS outputs range from 0.5 to
1 inch of rain.

Thursday into Friday the upper level pattern stays just about the
same with the large trough and upper low slowly moving through the
Rockies and keeping the mid level winds out of the southwest.
Ensemble trends also show a strengthening of the subtropical jet
winds across the desert southwest bringing in the left exit region
which will aid in lift. Continued vort maximas ahead of and
rotating around the low will keep good chances of rain and storms
in the forecast for both days especially in the afternoon and
evening after sufficient daytime heating. Ensemble outputs of
rain are suggesting another 0.5 to 1 inch potential and some of
the heavier storms producing more. With the rains we've had over
the past couple of weeks and continued lower level moisture coming
in from the gulf there is good confidence of a wetter weather
pattern continuing this week.

Saturday into Sunday continues to stay wet as the upper level high
will stay in the northern plains which will keep the upper low
basically stationary in the Rockies. Rain and storms will continue
through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 512 AM CDT Mon May 29 2023

There could be some periods of MVFR flight categories between
12Z-15Z and then VFR flight categories should be the case for the
rest of the TAF time cycle. Winds in general will be between
10-15 kts. There are indications that we could see a line of
storms develop in northwest Kansas for Monday afternoon that could
be approaching GCK around 06Z Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  61  88  62 /  10  30  10  30
GCK  85  59  87  60 /  10  20  10  50
EHA  83  58  87  58 /  10  10  10  20
LBL  84  59  87  60 /  10  10   0  20
HYS  85  61  88  60 /  10  20  10  40
P28  83  63  87  62 /  20  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, May 29, 1:51 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Mon May 29 2023

KSZ030-031-043>046-061>066-074>081-084>090-300800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Mon May 29 2023 /151 AM MDT Mon May 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today

Thunderstorms could be possible mainly north of a Syracuse to
Garden City line with heavy rain and gusty winds the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several days worth of thunderstorms will be possible during day 2
through 7 with heavy rains possible and severe weather of large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed today.

The radar

The Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Barber

When
May 29, 7:00 AM CST
Where
Barber County, 0.69 mi N of Hazelton to 0.67 mi N of Hazelton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.110, -98.400

Water running over the road in the vicinity of Tri City Road. Radar estemated 4 to 5 inches of rain in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101300.